Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 25, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Feb 6, 2020, 2:58 PM EST for Columbia County, Lincoln County, McDuffie County, Georgia; McCormick County, South Carolina. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 6, 2020, 2:58 PM EST (19:58 UTC)
- Expired
- Feb 6, 2020, 3:34 PM EST
- In force
- 36 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, McCormick County, SC
The radar
The Columbia radar (KCAE), 123 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 6, 3:02 PM EST | TSTM WND DMG | Dearing, GA | COUNTY DISPATCH REPORTS TREES DOWN ALONG N MAIN ST IN DEARING. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 6, 10:12 AM EST | Tornado Watch | SPC | 7 hr |
| Feb 6, 12:17 PM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 732 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 514 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 391 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 5.3
The text
As transmitted.
241
WUUS52 KCAE 061958
SVRCAE
GAC073-181-189-SCC065-062045-
/O.NEW.KCAE.SV.W.0025.200206T1958Z-200206T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
258 PM EST Thu Feb 6 2020
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
McDuffie County in east central Georgia...
Columbia County in east central Georgia...
Southeastern Lincoln County in east central Georgia...
Southeastern McCormick County in central South Carolina...
* Until 345 PM EST.
* At 258 PM EST, severe thunderstorms were located along a line
extending from near Hamilton Branch State Park to 6 miles west of
Harlem, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Grovetown, Evans, Thomson, Martinez, Harlem, Appling, Clarks Hill
Recreation Area, Riverwood, Mistletoe State Park, Hamilton Branch
State Park, Village Plaza Shopping Center, J. Strom Thurmond Dam,
Dearing, Parksville, Arties Pond Public Fishing Area, Adamsville,
Thomson Fire Department, Scott's Landing, McDuffie Regional Medical
Center and Knox Scout Reservation.
This includes Interstate 20 in Georgia between mile markers 171 and
195.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM EST for east central
Georgia...and central South Carolina.
Remain alert for a possible tornado! Conditions are favorable for
tornadoes to form, sometimes with little or no advance warning. Move
to an interior room or closet on the lowest floor of a sturdy
building.
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3380 8233 3379 8216 3372 8218 3363 8210
3360 8211 3354 8203 3331 8235 3331 8239
3334 8244 3334 8250 3336 8253 3336 8255
3341 8255 3344 8257
TIME...MOT...LOC 1958Z 262DEG 43KT 3374 8216 3339 8242
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
JAQ2 follow-up statements
594
WWUS52 KCAE 062015
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
315 PM EST Thu Feb 6 2020
GAC181-189-062025-
/O.CAN.KCAE.SV.W.0025.000000T0000Z-200206T2045Z/
McDuffie GA-Lincoln GA-
315 PM EST Thu Feb 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR MCDUFFIE AND SOUTHEASTERN
LINCOLN COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM EST for east central
Georgia...and central South Carolina.
LAT...LON 3363 8210 3360 8211 3354 8203 3331 8235
3331 8239 3334 8244 3334 8250 3350 8235
3372 8219 3371 8217
TIME...MOT...LOC 2015Z 262DEG 43KT 3377 8194 3342 8220
$$
GAC073-SCC065-062045-
/O.CON.KCAE.SV.W.0025.000000T0000Z-200206T2045Z/
Columbia GA-McCormick SC-
315 PM EST Thu Feb 6 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EST
FOR COLUMBIA AND SOUTHEASTERN MCCORMICK COUNTIES...
At 315 PM EST, severe thunderstorms were located along a line
extending from Edgefield to near Grovetown, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Grovetown, Evans, Martinez, Harlem, Appling, Clarks Hill Recreation
Area, J. Strom Thurmond Dam, Riverwood, Village Plaza Shopping
Center, Dearing, Liberty Park Community Center, Arties Pond Public
Fishing Area, Adamsville, Scott's Landing, Autney, Blanchard Park,
Columbia County Jail, Westmont, River Island and Bellevue Memorial
Gardens.
This includes Interstate 20 in Georgia between mile markers 181 and
195.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM EST for east central
Georgia...and central South Carolina.
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3363 8210 3360 8211 3354 8203 3331 8235
3331 8239 3334 8244 3334 8250 3350 8235
3372 8219 3371 8217
TIME...MOT...LOC 2015Z 262DEG 43KT 3377 8194 3342 8220
HAIL...<.75IN
WIND...60MPH
$$
JAQ812
WWUS52 KCAE 062034
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
334 PM EST Thu Feb 6 2020
GAC073-SCC065-062044-
/O.CAN.KCAE.SV.W.0025.000000T0000Z-200206T2045Z/
Columbia GA-McCormick SC-
334 PM EST Thu Feb 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR COLUMBIA AND SOUTHEASTERN
MCCORMICK COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled. However heavy rain is
still possible with these thunderstorms.
A Tornado Watch remains in effect until 800 PM EST for east central
Georgia...and central South Carolina.
LAT...LON 3363 8210 3360 8211 3354 8203 3331 8235
3331 8239 3334 8244 3334 8250 3350 8235
3372 8219 3371 8217
TIME...MOT...LOC 2032Z 262DEG 43KT 3380 8170 3345 8196
$$
fwaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 6, 1:47 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Feb 6, 1:47 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
147 PM EST Thu Feb 6 2020
.SYNOPSIS...
An approaching strong cold front will move through the forecast
area this evening. Showers and thunderstorms will occur along
and ahead of the front. The thunderstorms could be severe. Rain
chances will diminish late tonight as the system moves away from
the region with dry high pressure expected for Saturday. It will
be windy just behind the front Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
The main concerns are severe thunderstorms including tornadoes
and flash flooding this afternoon and evening.
The highly amplified upper trough will be moving east and into
the forecast area as a very pronounced mid-level speed max
moves into the trough base. The water vapor imagery shows
moisture spreading northeast ahead of the trough. This deep
moisture/higher theta-e air will be in the Carolinas and Georgia
through the evening. Precipitable water is forecast to be near
1.8 inches.
The associated strong cold front will approach the region this
afternoon and move through the area tonight. The air mass ahead
of the front is unstable. Upstream observations indicate
surface-based CAPE increasing to around 500 J/kg. The KCAE 88D
confirms a strong h85 jet with speeds near 60 knots. Radar
trends show showers and thunderstorms slowly shifting eastward
along the low-level jet. The high shear and sufficient
instability supports severe thunderstorms. Damaging winds are
the main threat, but tornadoes may occur as well in both
discrete cells ahead of and along the QLCS. Given the strength
of the low-level jet, potential mixing will result in gusty
winds ahead of the front. Expect gusts around 35 mph. We have
posted a Lake Wind Advisory.
Flooding concern...a flash flood watch is in effect. The threat
may be greatest in the SC Piedmont and west Midlands where
flash flood guidance is lower but generally expect 2 to 3
inches of rain with locally higher amounts across the region.
The cold front is forecast to move through the area around
midnight with showers diminishing. It will remain breezy behind
the strong front. The guidance was close with lows in the mid
40s to lower 50s.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Deepening low pressure over the Northeast U.S. will result in a
tight surface gradient over The Midlands and CSRA on Friday. Expect
winds 20 to 30 mph with gusts to 40 mph across the region. Any
trees, power poles or power lines damaged by severe thunderstorm
winds on Thursday could come down, therefore please exercise caution
with outdoor activities. Winds will diminish Friday Night.
A fast moving upper trough zips through the region Saturday
afternoon and evening with a slight chance of showers. High
pressure rebuilds for Sunday with dry weather and slightly
warmer temperatures.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
High pressure moves offshore on Monday which allows a significant
warming trend to begin. The Midlands and CSRA will be in between
strong high pressure aloft over the Western Atlantic Ocean and a
deep upper trough over the Western U.S. during the middle of next
week. Disturbances are forecast to eject out of the upper trough and
ride over high pressure. Expect unseasonably warm temperatures
and scattered to numerous showers.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Numerous showers and a few thunderstorms will affect the
terminals near and ahead of a strong cold front. Damaging wind
may be associated with the thunderstorms. Other than in showers,
expect mainly MVFR conditions and it will be generally breezy.
The GFS LAMP and observation trends support gusts 25 to 30
knots. Drying will occur behind the front and expect VFR
conditions developing after 06z. It will remain breezy just
behind the front. The strong low-level jet associated with the
front supports low-level wind shear. Have included this shear in
the terminal forecasts based on the KCAE 88D and NAM.
EXTENDED AVIATION OUTLOOK...VFR conditions are forecast Friday,
but it will be windy. No significant impacts expected Saturday
and Sunday. Increased moisture in a southerly flow ahead of a
frontal system may result in restrictions Monday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 7 PM EST Friday for GAZ040-063>065-
077.
Flash Flood Watch until 1 AM EST Friday for GAZ040-063>065.
SC...Lake Wind Advisory until 7 PM EST Friday for SCZ016-018-
020>022-025>031-035>038-041-115-116.
Flash Flood Watch until 1 AM EST Friday for SCZ016-018-020>022-
025>028-030-115-116.
&&
SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99Hazardous weather outlook, Feb 6, 6:13 AM EST, 8 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 613 AM EST Thu Feb 6 2020 GAZ040-063>065-SCZ016-018-020>022-025>028-030-115-116-071115- Lincoln-McDuffie-Columbia-Richmond-Chesterfield-McCormick-Newberry- Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Aiken- Northern Lancaster-Southern Lancaster- 613 AM EST Thu Feb 6 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST FRIDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Lake Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazard. Lake Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. GAZ077-SCZ029-031-035>038-041-071115- Burke-Lee-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- 613 AM EST Thu Feb 6 2020 ...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST FRIDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazard. Lake Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazard. Lake Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, Feb 6, 1:53 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
153 PM EST THU FEB 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 PM FUNNEL CLOUD 11 NW LINCOLNTON 33.91N 82.60W
02/06/2020 LINCOLN GA LAW ENFORCEMENT
SHERIFF DISPATCH RECEIVED REPORT OF ROTATION
AND FUNNEL CLOUD IN N. LINCOLN COUNTY. TIME
ESTIMATED BY RADAR.
&&
DALocal storm report, Feb 6, 2:51 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
251 PM EST THU FEB 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM TSTM WND DMG 15 NNW LINCOLNTON 33.98N 82.62W
02/06/2020 LINCOLN GA EMERGENCY MNGR
LINCOLN COUNTY EM REPORTED 2 TREES DOWN IN
THE BROAD RIVER DRIVE AND MCDONALD DRIVE.
MINOR ROADWAY FLOODING ALSO ON HWY
79...ROADWAY STILL PASSABLE.
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 3:52 AM EST | Lake Wind Advisory | CAE | Burke, Columbia, Lincoln, McDuffie, Richmond | 24 hr |
| Feb 6, 1:16 PM EST | Severe Thunderstorm Warning | CAE | Lincoln | 44 min |
| Feb 6, 1:18 PM EST | Tornado Warning | CAE | Lincoln | 27 min |
| Feb 6, 1:26 PM EST | Areal Flood Advisory | CAE | Lincoln | 4 hr |
| Feb 6, 1:51 PM EST | Severe Thunderstorm Warning | CAE | Lincoln | 39 min |
| Feb 6, 2:09 PM EST | Severe Thunderstorm Warning | CAE | Columbia, McDuffie, Richmond | 36 min |
| Feb 6, 2:28 PM EST | Tornado Warning | CAE | Columbia, Richmond | 32 min |
| Feb 6, 2:32 PM EST | Severe Thunderstorm Warning | CAE | Columbia | 28 min |
| Feb 6, 3:14 PM EST | Severe Thunderstorm Warning | CAE | Richmond | 31 min |
| Feb 6, 3:38 PM EST | Severe Thunderstorm Warning | CAE | Burke, Richmond | 37 min |
| Feb 6, 4:07 PM EST | Severe Thunderstorm Warning | CAE | Burke | 38 min |
| Feb 6, 4:29 PM EST | Areal Flood Advisory | CAE | Burke, Richmond | 3 hr |
| Feb 6, 4:39 PM EST | Severe Thunderstorm Warning | CAE | Burke | 51 min |
| Feb 6, 4:51 PM EST | Tornado Warning | CAE | Burke | 23 min |
| Feb 6, 6:12 PM EST | Areal Flood Advisory | CAE | Columbia, Lincoln, McDuffie | 6 hr |
| Feb 6, 6:08 AM EST | River Flood Warning | CAE | Chesterfield, Marlboro | 21 days |
| Feb 6, 6:08 AM EST | River Flood Warning | CAE | Orangeburg | 21 days |
| Feb 6, 6:08 AM EST | River Flood Warning | CAE | Edgefield, McCormick | 69 hr |
| Feb 6, 6:08 AM EST | River Flood Warning | CAE | Newberry, Union | 4 days |
| Feb 6, 10:11 AM EST | River Flood Warning | CAE | Lexington, Richland | 5 days |
| Feb 6, 12:09 PM EST | Severe Thunderstorm Warning | CAE | Lancaster | 36 min |
| Feb 6, 1:23 PM EST | Areal Flood Advisory | CAE | Lancaster | 4 hr |
| Feb 6, 2:11 PM EST | Severe Thunderstorm Warning | CAE | Newberry | 49 min |
| Feb 6, 2:14 PM EST | Areal Flood Advisory | CAE | Edgefield, Fairfield, McCormick, Newberry, Saluda | 4 hr |
| Feb 6, 2:33 PM EST | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 42 min |
| Feb 6, 2:34 PM EST | River Flood Warning | CAE | Kershaw | 5 days |
| Feb 6, 2:34 PM EST | River Flood Warning | CAE | Greenwood, Newberry, Saluda | 8 days |
| Feb 6, 2:35 PM EST | River Flood Warning | CAE | Fairfield, Kershaw, Lancaster | 16 days |
| Feb 6, 2:38 PM EST | Areal Flood Advisory | CAE | Fairfield | 4 hr |
| Feb 6, 2:59 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Newberry, Saluda | 46 min |
| Feb 6, 3:10 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Chesterfield, Fairfield, Kershaw, Lancaster, Lexington and 1 more | 50 min |
| Feb 6, 3:54 PM EST | Areal Flood Advisory | CAE | Calhoun, Lexington, Richland | 3 hr |
| Feb 6, 4:02 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Chesterfield, Fairfield, Kershaw, Lancaster and 5 more | 43 min |
| Feb 6, 4:43 PM EST | Severe Thunderstorm Warning | CAE | Calhoun, Chesterfield, Kershaw, Lee, Richland, Sumter | 62 min |
| Feb 6, 5:14 PM EST | Special Weather Statement | CAE | Calhoun | 31 min |
| Feb 6, 5:19 PM EST | Areal Flood Advisory | CAE | Bamberg, Calhoun, Clarendon, Lee, Orangeburg, Richland and 1 more | 3 hr |
| Feb 6, 5:19 PM EST | Special Weather Statement | CAE | Bamberg, Orangeburg | 41 min |
| Feb 6, 5:31 PM EST | Special Weather Statement | CAE | Lee | 44 min |
| Feb 6, 5:35 PM EST | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Orangeburg | 40 min |
| Feb 6, 5:47 PM EST | Special Weather Statement | CAE | Clarendon | 58 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.